Florida, 2016

Lightning Strike in Florida, July 8, 2016

July 8, 2016 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms developed along sea breeze boundaries during the afternoon of the 8th. A lightning strike from one of these storms caused a house fire in Seminole.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed along sea breeze boundaries during the afternoon of the 8th. A lightning strike from one of these storms caused a house fire in Seminole.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 8, 9:23 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 9:23 AM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
1023 AM EDT FRI JUL 8 2016

.SYNOPSIS...
14Z water vapor and H4 RAP analysis shows a generally zonal upper
level flow pattern across the conus...with the main belt of
northern stream westerlies removed well to the north of Florida.
Our forecast area resides beneath a large area of mid/upper level
ridging the covers the state and Gulf of Mexico. Off to the east
of the Bahamas we find a large closed upper low spinning in place.
This feature will not impact our weather as it stays steady for
another day or two and then lifts to the northeast away from our
region.

Similar to previous days...WV imagery shows a fair amount of high
level moisture over the region...but the mid-levels are fairly dry
due to the suppressive nature of the ridging aloft. The ridge is
strong but not record-breaking or anything. Therefore...while the
column is not completely friendly to deep convection...we should
still see a scattering of storms break out after midday. Overall
coverage is likely to be lower than normal...but at the same
time...the flow column flow is weak and storms are likely to be
slow movers.

Storm evolution will be to migrate inland with time from the Tampa
Bay area northward through the Nature Coast...while a less defined
low level flow/sea-breeze interaction further south will tend to
suggest storms propagate/evolve more along cold pool generated
outflow from the first generation of storms. The latest few runs
of the HRRR tend to agree with this solution...pushing storms well
inland by early evening for the northern half of the area...and
"congealing" the scattered activity along or just east of the I-75
corridor for areas south of I-4.

More folks are likely not to see a storm today than those that
get one. Therefore...the main concern today will be the heat. The
ridge overhead will once again push the mercury into the middle
90s for most spots away from the immediate coast...and into the
lower 90s at the beaches. Heat indices by mid afternoon will
generally range from the 101-106 range. This is just below heat
advisory criteria...but still worthy of taking the necessary
precautions if working or playing outside.

&&

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
Storms this evening will generally align from near or just east of
the Ft Myers area...northward to parts of Polk county...while most
of our coastal areas see a dry forecast. With the ridge
overhead...it is likely these storms do not last too long after
sunset and the loss of diurnal forcing mechanisms.
Therefore...will go with a dry forecast over the land zones after
03Z. The light flow with the subtropical ridge axis nearby will
allow a weak land-breeze to develop after midnight...and this may
be enough to kick off a few isolated storms over the coastal
waters in the pre-dawn hours...but overall the pattern is not
climo favored for much nocturnal activity and will keep PoPs
around 20 percent for the nearshore waters. Temperatures will be
seasonable (aka...warm and muggy).

The synoptic pattern again does not change much for the first day
of the weekend. If anything, the mid-levels get a bit drier and
more hostile toward deep convection. With this in mind...will
likely keep rain chances under 40% for all areas. Will need to
take a close look at the newer 12Z guidance to determine the most
likely location for sufficient sea-breeze / synoptic flow
interaction...as it will take sharp low level focus to produce
updrafts that will briefly overcome the hostile entrainment of
mid-level air into the convection column.

One thing that definitely will not change is the hot temperatures.
Another day of widespread middle 90s...with heat indices 100-105
can be expected. For those going to the beaches...temps peak in
the lower 90s...but dewpoints will be a few degrees warmer during
the afternoon...also resulting in 100+ degree heat indices during
the afternoon.

Have a great weekend and stay cool everyone!

&&

.AVIATION (08/12Z - 09/12Z)...
VFR conditions prevail across the region early this morning and
will generally continue through the midday hour. Sct cumulus field
becomes bkn at times into the afternoon while a scattering of
storms develop near the coast between 16-18Z and migrate slowly
inland with time. Any terminal may see a brief restriction with a
passing storm later today...although duration should be short...
and currently have VCTS mentioned. Lingering storms...mainly for
KLAL/KPGD/KFMY/KRSW dissipate within a couple hours of sunset. VFR
conditions follow for the remainder of the overnight into Saturday
morning.

&&

.MARINE...
HIGH PRESSURE WILL HOLD OVER THE WATERS THROUGH EARLY
NEXT WEEK WITH LIGHT WINDS. AN AFTERNOON SEA BREEZE WILL DEVELOP
WITH THE FLOW BECOMING ONSHORE NEAR THE COAST EACH AFTERNOON. THE
MAIN HAZARD WILL BE ISOLATED TO SCATTERED MAINLY NIGHTTIME AND
MORNING THUNDERSTORMS WITH LOCALLY GUSTY WINDS AND ROUGH SEAS NEAR
THE STORMS.

&&

.FIRE WEATHER...
HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT WILL REMAIN IN CONTROL
OF THE FLORIDA PENINSULA THROUGH THE EARLY PORTION OF NEXT WEEK.
TEMPERATURES WILL BE RUNNING A BIT ABOVE NORMAL THROUGH THE
PERIOD. ALTHOUGH SCATTERED STORMS ARE EXPECTED TO DEVELOP EACH
DAY...OVERALL RAIN CHANCES STAY GENERALLY BELOW NORMAL THROUGH
MONDAY. DESPITE THE WARM CONDITIONS AND GENERAL LACK OF WETTING
RAINS...RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL
LEVELS...AND 20 FOOT WINDS STAY LOW. THEREFORE...NO SIGNIFICANT
FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH THE UPCOMING
WEEKEND.

FOG POTENTIAL...NO SIGNIFICANT AREAS OF FOG ARE EXPECTED THROUGH
THE UPCOMING WEEKEND.

&&

.Preliminary Point Temps/PoPs...
TPA  93  79  93  78 /  30   0  10  10
FMY  95  78  94  78 /  50  10  30  10
GIF  96  77  95  76 /  30  10  20  10
SRQ  93  78  92  78 /  30   0  10  10
BKV  95  74  94  72 /  40   0  10  10
SPG  94  80  92  80 /  30   0  10  10

&&

.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.

&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WX...Mroczka
Hazardous weather outlook, Jul 8, 4:12 AM EST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
512 AM EDT FRI JUL 8 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-090915-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
512 AM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND
EVENING ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. THUNDERSTORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, Jul 8, 12:39 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
139 PM EDT FRI JUL 8 2016

FLZ151-251-081815-
COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-
139 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSBOROUGH
COUNTY...

AT 138 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
UNIVERSITY...OR NEAR TEMPLE TERRACE...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TAMPA...TEMPLE TERRACE...LUTZ...BRANDON...EAST LAKE-ORIENT PARK...
EGYPT LAKE-LETO...UNIVERSITY...HILLSBOROUGH RIVER STATE PARK...
PEBBLE CREEK...LAKE MAGDALENE...GREATER CARROLLWOOD...
GREATER NORTHDALE...WEST PARK...LETTUCE LAKE PARK...NEW TAMPA...
DOVER...SEFFNER...RAYMOND JAMES STADIUM...
ORIENT PARK AND BUSCH GARDENS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2817 8237 2817 8219 2794 8217 2796 8252
      2814 8253
TIME...MOT...LOC 1738Z 266DEG 12KT 2806 8244
Special weather statement, Jul 8, 12:48 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
148 PM EDT FRI JUL 8 2016

FLZ165-265-081830-
INLAND LEE-COASTAL LEE-
148 PM EDT FRI JUL 8 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEE COUNTY...

AT 148 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAPE CORAL.
THE STORM IS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...PALMONA PARK...LOCHMOOR WATERWAY ESTATES...
CYPRESS LAKE...VILLAS...PINE MANOR...MCGREGOR...
MATLACHA ISLES-MATLACHA SHORES...EAST DUNBAR...IONA...
HARLEM HEIGHTS...MATLACHA...FORT MYERS VILLAS...PAGE PARK...
WHISKEY CREEK...PUNTA RASSA...
PAGE FIELD AIRPORT AND NORTH FORT MYERS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2666 8207 2670 8188 2654 8178 2647 8207
TIME...MOT...LOC 1748Z 344DEG 1KT 2661 8196

The radar

The Tampa radar (KTBW), 39 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
July 8, 1:18 PM EST
Where
Pinellas County, 2.09 mi ESE of Ulmerton
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
27.864, -82.751

Pinellas County Fire Rescue reported a fire to a house in Seminole that was caused by a lightning strike. The homeowners were evacuated and no injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635267.